Author(s): Kaiser PK, Pineda R, Albert DM, Shore JW. ‘Black cornea’ after long-term epinephrine use. Arch Ophthalmol. 1992 Sep;110(9):1273-5. PMID 1520115
Journal: Archives Of Ophthalmology (Chicago, Ill. : 1960), Volume 110, Issue 9, Sep 1992
Fifteen years after a partial maxillectomy and radiation therapy for left antral carcinoma, a 53-year-old woman presented to the Eye Plastics and Orbit Service of the Massachusetts Eye and Ear Infirmary, Boston, with phthisis and a large, black corneal lesion in the left eye. She had been treated for unilateral glaucoma in the left eye for more than 10 years with topically administered epinephrine borate, timolol maleate, and pilocarpine hydrochloride. Clinically, the lesion was smooth, black, and homogeneous, and was thought to represent uveal prolapse covered by a thin layer of epithelium. An eyelid-sparing anterior exenteration was performed. Histopathologic examination revealed an acellular, homogeneous substance that stained positively with the Fontana Masson stain for melanin and bleached with potassium permanganate, findings consistent with corneal adrenochrome deposition. Since adrenochrome can be easily dissected free from the cornea, this case illustrates that misdiagnosing adrenochrome deposition may lead to unnecessary surgery.